At the beginning of my medical training, I grew accustomed to benzodiazepines like lorazepam, chlordiazepoxide, and diazepam being used as the cornerstone of therapy for alcohol withdrawal based on symptoms and the Clinical Institute Withdrawal Assessment of Alcohol (CIWA) protocol. During my ICU fellowship, I transitioned over to using phenobarbital – a barbiturate with sedative and anticonvulsant properties that depresses cortical activities to also achieve hypnosis. Furthermore, the literature (and pharmacology) suggest less paradoxical reactions with barbiturates compared to benzodiazepines. Furthermore, barbiturates stimulate GABA (inhibition) while driving down glutaminergic (excitatory) activity. Win-win! 🙂
In patients with severe alcohol withdrawal histories (ie, withdrawal seizures, delirium tremens, prior ICU admissions for detoxification, benzodiazepine resistance/paradoxical reactions), phenobarbital therapy may be especially advantageous! However, if patients have a history of prior Stevens Johnson syndrome or toxic epidermal necrolysis (SJS/TEN) or acute intermittent porphyria (AIP), I tend to be wary.
So how does this actually work?
First, I try to stratify the risk for respiratory depression based on concomitant benzodiazepines/opioids, pulmonary reserve, age, etc. Then I’ll load phenobarbital over 30 minutes based on ideal body weight: 12-15 mg/kg for low risk, 8-12 mg/kg for medium risk, and 5-8 mg/kg for high risk. If the patient has active symptoms of withdrawal or recent alcohol use, then I’ll usually opt for a higher loading dose.
If active signs of withdrawal persist after the loading infusion (tremor, sweating, delirium, etc.), I’ll consider intravenous administration anywhere from 130 – 260 mg every 30-60 minutes as needed.
Once patients have stabilized and moved to a step-down or general medical-surgical floor bed, they can get oral phenobarbital (100-200 mg every hour) depending on the severity of their symptoms.
An important caveat is that other respiratory depressants should be used with extreme caution! Furthermore, other etiologies of delirium must be considered over the course of hospitalization if patients seem to remain refractory to therapy (ie, stroke, electrolyte abnormalities, polypharmacy, pain, sepsis, etc.)
Drop me a comment below with questions! 🙂